Twitter Question Gets Response from YourSightMatters Medical Director

AnswerYourSightMatters received a question on Twitter this week from user @geoffjelly, and it was such a good question we decided to have our Medical Director, Jeffery Taylor, M.D., of the Eye Surgery Center of Paducah, Ky., weigh in on the answer.

Here’s the question: “Are the risks increased [with cataract surgery] if you take Warfarin and also have nystagmus?”

Nystagmus is a condition where the eyes make repetitive, uncontrolled movements, that can result in reduced vision. As a result, both eyes are unable to hold steady on objects being viewed (Source: American Optometric Association).

Warfarin is a prescription blood thinner that helps to prevent new blood clots from forming, and helps to keep existing blood clots from getting worse. 

I would say the risks with Warfarin are increased, but very little. I have not stopped Warfarin for cataract surgery in the 10 years I have practiced and have never had a significant bleed because of it,” said Dr. Taylor. “Nystagmus will usually stop or reduce significantly with sedation so this also should not be a significantly increased risk with cataract surgery.”

Thanks for your question, @geoffjelly! June is Cataract Awareness Month, so be thinking of more questions for our Medical Director. We just might be able to get him to answer more of your questions next month.